Get E-Book on COVID-19

Q. I took Flonase for hay fever and had chest tightness. Can I continue taking it?

Answered by
Dr. Shyam Kalyan N
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 21, 2018 and last reviewed on: Oct 09, 2018

Hello doctor,

I started taking Flonase at night for hay fever and when I wake up in the morning I am having wheezing and my chest is tight. I do not want to stop taking it because it is so helpful for my allergy symptoms but I am really worried about this side-effect. Current medications are Cymbalta 120 mg/day and Suboxone 5 mg/day and Sprintec. I am a 29-year-old female with height 5’1" and weight 108 lbs.

Dr. Shyam Kalyan N

Allergy Specialist Otolaryngology (E.N.T)
#

Hello,

Welcome to icliniq.com.

Flonase (Fluticasone) is an intranasal steroid spray that has very less systemic absorption. It will help relieve allergy symptoms and will not cause wheezing. In fact, for wheezing, you may need another steroid, like an inhalant steroid using inhaler or Rotavap (rotary evaporator). Budesonide or Seroflo and Salbutamol are such inhalers.

The other medicines you are taking, namely Cymbalta (Duloxetine) and Suboxone (Buprenorphine), are they prescribed by the same doctor? Usually antidepressants are not combined with the deaddiction drug. Do you experience any other symptom? Since when are you taking the two drugs together? Is the wheezing only after starting the Flonase? Or along with hay fever, you got wheezing as well? Please write back.

For more information consult an allergy specialist online --> https://www.icliniq.com/ask-a-doctor-online/allergy-specialist


Was this answer helpful?

 | 

Thank you doctor,

Cymbalta and Suboxone are prescribed by the same doctor. I have been taking those for many years. I started Flonase a week ago and I take it at night and that is when the wheezing started the next morning. I have been taking someone else’s Albuterol inhaler which seems to help but it is not usually something that happens with my normal allergy symptoms which are sneezing, runny nose, congestion, and itchy watery eyes.

Dr. Shyam Kalyan N

Allergy Specialist Otolaryngology (E.N.T)
#

Hi,

Welcome back to cliniq.com.

Flonase should not cause the wheezing. Fluticasone the active ingredient is a corticosteroid and we give the same for wheezing also. Seroflo inhaler has Salmeterol (similar to Albuterol but long-acting) and Fluticasone. Continue using Albuterol (Salbutamol) if not getting better we may need Seroflo inhaler in addition to Albuterol. Albuterol is a short-acting beta agonist. Seroflo has a long-acting agonist with a corticosteroid (Fluticasone). The steroid removes inflammation and hypersensitivity. Have you checked if stoppage of Flonase relieves you from wheeze?

For more information consult an allergy specialist online --> https://www.icliniq.com/ask-a-doctor-online/allergy-specialist


Was this answer helpful?

 | 

Thank you doctor,

No, I have not. I will skip it tonight and see what happens. I am a heavy smoker and get bronchitis sometimes or upper respiratory infections. Could this be the beginning of one of those?

Dr. Shyam Kalyan N

Allergy Specialist Otolaryngology (E.N.T)
#

Hi.

Welcome back to icliniq.com.

Wheezing is definitely one of the symptoms of bronchitis. Bronchitis can be due to smoking and associated inflammation. How many cigarettes do you smoke and what cigarettes do you use? Nicotine can cause severe bronchoconstriction which may be worsened by the hay fever and seasonal issue.

For more information consult an allergy specialist online --> https://www.icliniq.com/ask-a-doctor-online/allergy-specialist


Was this answer helpful?

 | 

Thank you doctor,

I do not have a cough like I normally do with bronchitis but I had asthma as a kid. Maybe it is coming back. I smoke a pack a day of menthol cigarettes.

Dr. Shyam Kalyan N

Allergy Specialist Otolaryngology (E.N.T)
#

Hi,

Welcome back to icliniq.com.

Asthma and allergy are components of airway hyperreactivity. Some people develop asthma later in life. I feel it is due to the allergy only. Hay fever only. Nasal symptoms of allergy are what you wrote down earlier. Lower respiratory tract produces mucus or a cough or constriction. Constriction of small airways of lower tract causes wheeze.

  1. You should take inhaler.
  2. Wear a mask while going out.
  3. Stay away from smoke dust and pollution.
  4. Avoid spicy and cold foods.
  5. Stop smoking till you get better.
  6. Do not stop Flonase.
  7. Can take Mucolyte (Bromhexine HCl) tablet to remove mucus and Acetylcysteine 600 mg or Ambroxol 30 mg you may take to bring out the mucus. If no mucus and still you feel like cellaring throat, you may take Dextromethorphan (Alex) lozenges and Pantoprazole 40 mg. Alex whenever you feel the urge. Pantoprazole twice daily before meals. Reflux symptoms can aggravate your respiratory conditions and allergy.

For more information consult an allergy specialist online --> https://www.icliniq.com/ask-a-doctor-online/allergy-specialist


Was this answer helpful?

 | 

Related Questions:
What to do if I accidently got Fluticasone spray in the eyes?
My 3.3 year old son has allergic rhinitis. Can I use Budecord inhaler?
Can herbal capsules be given with allopathic medicine for child with allergic rhinitis?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


What causes frequent sneezing, wheezing and cough during cold climate?

Query: Hi doctor, I have frequent sneezing during cold climate. I have wheezing and cough. I used several medicines for seven years. I have no problem with the heart, and I do not have asthma.  Read Full »

Why is there frequent wheezing without any known allergy?

Query: Hello doctor, My 5-year-old son has a wheezing problem right from one and a half years. A year back the doctor prescribed Foracort 100. I administered Foracort 1 puff daily for one year. Now, I have stopped it as adviced by the doctor. Still, he gets wheezing minimum one time a month and a maximum ...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask an Allergy Specialist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.